Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 47, NWS North Platte, NE

May 16, 20224 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 16, 2022, 8:54 PM MDT for 4 counties in Nebraska. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2022, 8:54 PM MDT (02:54 UTC)
Expired
May 16, 2022, 10:00 PM MDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Chase County, NE, Hayes County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 147 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1148 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2496 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

549 
WUUS53 KLBF 170254
SVRLBF
NEC029-085-111-135-170400-
/O.NEW.KLBF.SV.W.0047.220517T0254Z-220517T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
954 PM CDT Mon May 16 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Perkins County in southwestern Nebraska...
  Chase County in southwestern Nebraska...
  Southwestern Lincoln County in southwestern Nebraska...
  Hayes County in southwestern Nebraska...

* Until 1100 PM CDT/1000 PM MDT/.

* At 953 PM CDT/853 PM MDT/, severe thunderstorms were located along
  a line extending from near Wallace to Champion, moving east at 30
  mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Imperial, Grant, Hayes Center, Wauneta, Wallace, Madrid, Elsie,
  Lamar, Dickens, Enders Reservoir State Recreation Area, Enders,
  Champion, Crete, Chase, Hamlet, Center Dam Campground, Hayes Center
  State Wildlife Management Area, Wanamaker State Wildfire Management
  Area, Somerset and Grainton.

This includes the following highways...
 Highway 61 between mile markers 27 and 77.
 Highway 83 between mile markers 59 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4097 10067 4039 10092 4037 10201 4099 10202
TIME...MOT...LOC 0253Z 291DEG 25KT 4088 10122 4048 10173 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

CDC
2 follow-up statements
968 
WWUS53 KLBF 170329
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1029 PM CDT Mon May 16 2022

NEC029-135-170338-
/O.CAN.KLBF.SV.W.0047.000000T0000Z-220517T0400Z/
Perkins NE-Chase NE-
1029 PM CDT Mon May 16 2022

...THE SEVERE THUNDERSTORM WARNING FOR PERKINS AND CHASE COUNTIES IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4097 10067 4039 10092 4038 10127 4098 10123
TIME...MOT...LOC 0328Z 270DEG 22KT 4079 10109 

$$

NEC085-111-170400-
/O.CON.KLBF.SV.W.0047.000000T0000Z-220517T0400Z/
Lincoln NE-Hayes NE-
1029 PM CDT Mon May 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHWESTERN LINCOLN AND HAYES COUNTIES...

At 1028 PM CDT, a severe thunderstorm was located near Wallace, or 19
miles north of Hayes Center, moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hayes Center, Wallace, Dickens, Hamlet, Marengo, Hayes Center State
Wildlife Management Area and Somerset.

This includes Highway 83 between mile markers 59 and 71.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4097 10067 4039 10092 4038 10127 4098 10123
TIME...MOT...LOC 0328Z 270DEG 22KT 4079 10109 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDC
236 
WWUS53 KLBF 170358
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1058 PM CDT Mon May 16 2022

NEC085-111-170408-
/O.EXP.KLBF.SV.W.0047.000000T0000Z-220517T0400Z/
Lincoln NE-Hayes NE-
1058 PM CDT Mon May 16 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINCOLN AND HAYES
COUNTIES WILL EXPIRE AT 1100 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4097 10067 4039 10092 4038 10127 4098 10123
TIME...MOT...LOC 0358Z 291DEG 25KT 4072 10087 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:27 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 16, 5:27 PM MDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
627 PM CDT Mon May 16 2022

.SYNOPSIS...
Issued at 327 PM CDT Mon May 16 2022

H5 analysis this morning had a trough of low pressure which
extended form Hudson Bay south into the mid Ohio Valley.
Northwesterly flow extended to the Rockies, where a ridge extended
from Colorado, north into the Canadian Prairie. West of the
ridge, closed low pressure was located over the Gulf of Alaska
with a trough extending south into the eastern Pacific. Within the
ridge, shortwaves were noted over the Four Corners and over
northwestern Wyoming. At the surface, high pressure was anchored
over eastern Kansas into the Ozarks. Southerly winds had increased
this afternoon on the western periphery of the exiting high. Wind
gusts as of 3 PM CT were as high as 41 MPH at Imperial. Under
mostly clear skies temperatures ranged from 79 degrees at O'Neill,
Ainsworth, and Gordon to 87 degrees at Imperial.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 327 PM CDT Mon May 16 2022

The main forecast challenge in the near term is thunderstorm
chances and severe potential tonight and Tuesday night. The latest
CAMS suggest storm initiation over the higher terrain of the
Cheyenne late this afternoon. This activity will ride to the east
southeast, where it will approach southwestern Nebraska around 7-9
pm CT. As for severe mode, forecast soundings indicate an
inverted V type with strong to severe thunderstorm wind gusts
being the main threat. Additional support for gusty winds is
indicated in the latest NAM 12 DCAPE forecast which has forecast
DCAPE of 1500 to 1800 J/KG from southwestern Nebraska into the
panhandle at 00z Tuesday. As for storm coverage, meager low level
moisture would suggest isolated coverage of storms this evening.
That being said, will limit pops to the 20 to 30 percent range
this evening. Later this evening as convection crosses the highway
83 corridor, it will encounter a nice low level jet. The nose of
this will be focused over northern Nebraska into South Dakota.
Wouldn't be surprised if we see some convective development late
tonight in the eastern and northeastern forecast area INVOF this
feature. Inherited forecast had a mention of low pops overnight
and see no reason to remove this ATTM. As for the severe threat
overnight, the threat will decrease markedly after midnight and
further east as deep layer shear falls off to around 20 KTS toward
12z Tuesday. The precipitation forecast for Tuesday
afternoon/night becomes more murky as forecast confidence wanes
significantly with this morning's runs. A surface frontal boundary
is forecast to stall out from NW Kansas into NE Nebraska on
Tuesday afternoon. The surface boundary should be the focus for
convective development tomorrow afternoon. The latest ECMWF buys
into convective development along the boundary tomorrow afternoon,
while the NAM12, WARW and GFS solns limit convective initiation
to later on over the higher terrain off to the west. This is
problematic and once again will limit pops to slight chances as
location and timing of initiation remain problematic with this
forecast. As for severe mode, the best chances will be INVOF the
surface frontal boundary. Mid level lapse rates are favorable for
large hail in the southwestern forecast area while DCAPES and
forecast soundings, indicate a more limited threat for severe
winds (with respect to what is expected this afternoon and
evening). As for the tornado threat, low level winds are fairly
weak tomorrow and low level helicities are not overly supportive
of a tornado threat in our forecast area. The tornado threat,
albeit minor, appears to be east of the forecast area over eastern
Nebraska. Finally, there is some disagreement as to the
sustainability of convection into the overnight, especially over
SW Nebraska. I went ahead and introduced some low end pops in SW
Nebraska for late Tuesday night. This was more on a hedge to the
NAM12 and WARW solns which did force some storms into far srn
portions of the forecast area overnight. This was largely void in
the EC and GFS solns.

.LONG TERM...(Wednesday through Monday)
Issued at 327 PM CDT Mon May 16 2022

After a fairly quiet Wednesday with highs in the upper 70s to
lower 80s, a strong cold front will approach the forecast area on
Thursday. In advance of the cold front, an inverted trough of low
pressure, will become oriented from SW Nebraska into portions of
north central Nebraska Thursday afternoon. INVOF this feature,
winds will be fairly light, which in light of the expected low RH,
will limit fire weather concerns Thursday. That being said, with
forecast dew points in the 30s and H85 temps in the upper 20s to
lower 30sC highs will reach into the upper 80s to around 90 across
southwestern into central Nebraska. With respect to precipitation
chances along the front the strongest forcing aloft will be
across northeastern Nebraska. That being said, pops will be
limited to post frontal activity Thursday night. Much cooler air
will push into the region on Friday. Cloud cover should keep
Friday mornings temps somewhat "elevated" in the 40s. However,
with clearing skies over northern Nebraska Friday night, locations
in northwestern and western Nebraska have a decent threat for
frost and even freezing temperatures Saturday morning. The latest
NBM has a high probability >70 percent of < 35 degree temperatures
Saturday morning west of highway 61 and north of I80. Will
continue to hammer this in the HWO and have inserted frost and
freeze wording in the grids for Saturday morning. Temps will be
chilly once again on Sunday morning, however surface high pressure
will be east of the forecast area so slightly warmer readings are
expected. We still could see some frost in the NW CWA Sunday
morning, but forecast confidence is lower compared to Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 627 PM CDT Mon May 16 2022

Isolated to perhaps scattered thunderstorm coverage this evening
is the main flight concern across western and north central
Nebraska. Isolated thunderstorms are possible from midnight
tonight to noon or so Tuesday. Isolated to scattered thunderstorm
coverage is possible Tuesday afternoon affecting western and north
central Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, May 16, 1:48 PM MDT, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
248 PM CDT Mon May 16 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-172000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
248 PM CDT Mon May 16 2022 /148 PM MDT Mon May 16 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated thunderstorms will move from the panhandle into the
Sandhills and southwest Nebraska this evening and tonight. A few
of the storms may become strong or severe, mainly for areas west
of a Hayes Center to Gordon line. The main threats are damaging
winds and hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Scattered rain showers and thunderstorms will affect western and
north central Nebraska throughout the day and into the night on
Tuesday. Some storms may be strong or severe during the afternoon
and evening hours, mainly south of Highway 20. Large hail and
strong winds are the primary threats.

Additional thunderstorms are possible Thursday. Stay tuned to
later forecasts regarding severe potential.

The combination of low humidity and breezy winds will result in
near critical fire weather conditions in the southern Panhandle
and southwest Nebraska Thursday afternoon.

Much cooler air works into the forecast area at the end of the
week. Conditions may be favorable for frost Friday morning in the
northern panhandle and Saturday morning for much of western
Nebraska.

.SPOTTER INFORMATION STATEMENT...

Please report any observed severe weather to the NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 16, 7:56 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
856 PM CDT Mon May 16 2022

NEZ057>059-069-070-170245-
Chase NE-Hayes NE-Perkins NE-Lincoln NE-Keith NE-
856 PM CDT Mon May 16 2022

...A strong thunderstorm will impact portions of Perkins,
southwestern Keith, northern Chase, southwestern Lincoln and
northwestern Hayes Counties through 945 PM CDT/845 PM MDT/...

At 855 PM CDT/755 PM MDT/, the public reported a strong thunderstorm
producing a landspout near Grant, moving east at 20 mph.

HAZARD...Landspouts and wind gusts of 50 to 55 mph.

SOURCE...Public.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Grant, Madrid, Venango, Brandon and Wild Horse Spring.

This includes Highway 61 between mile markers 48 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4061 10205 4100 10205 4101 10176 4090 10149
      4061 10103
TIME...MOT...LOC 0155Z 265DEG 19KT 4081 10178

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Gomez
Local storm report, May 16, 8:00 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
900 PM CDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TORNADO          5 NW GRANT              40.90N 101.79W
05/16/2022                   PERKINS            NE   PUBLIC

            LANDSPOUT REPORTED VIA SOCIAL MEDIA, SUPPORTING VIDEO.

&&

GOMEZ
Local storm report, May 16, 8:06 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
906 PM CDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TORNADO          BIG SPRINGS             41.06N 102.07W
05/16/2022                   DEUEL              NE   PUBLIC

            PUBLIC REPORT RELAYED BY STATE PATROL DISPATCH, LANDSPOUT
            NEAR THE INTERSTATE.

&&

GOMEZ
Special weather statement, May 16, 8:28 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
928 PM CDT Mon May 16 2022

NEZ025-036-037-170330-
McPherson NE-Thomas NE-Logan NE-
928 PM CDT Mon May 16 2022

...A strong thunderstorm will impact portions of northwestern Logan,
northeastern McPherson and southwestern Thomas Counties through 1030
PM CDT...

At 928 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Thedford, moving south at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Logan,
northeastern McPherson and southwestern Thomas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4191 10083 4198 10061 4167 10051 4163 10085
TIME...MOT...LOC 0228Z 354DEG 12KT 4191 10073

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CDC
Special weather statement, May 16, 8:47 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
947 PM CDT Mon May 16 2022

NEZ025-026-037-038-170345-
Custer NE-Thomas NE-Blaine NE-Logan NE-
947 PM CDT Mon May 16 2022

...A strong thunderstorm will impact portions of eastern Logan,
northwestern Custer, southwestern Blaine and southeastern Thomas
Counties through 1045 PM CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Halsey, or 12 miles southeast of Thedford, moving
southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Logan, Highway 83 crossing The Dismal River, Shanklin Bluff, Tarboz
Lake, Hoagland and Brown Lake.

This includes the following highways...
 Highway 92 near mile marker 238.
 Highway 83 between mile markers 128 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4187 10057 4192 10039 4158 9997 4141 10042
TIME...MOT...LOC 0246Z 334DEG 17KT 4182 10046

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CDC
Local storm report, May 16, 8:51 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
951 PM CDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND GST     8 W LEMOYNE             41.30N 101.96W
05/16/2022  M65 MPH          KEITH              NE   MESONET

            THUNDERSTORM OUTFLOW

&&

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:23 PM MDTSevere Thunderstorm WarningLBFCherry67 min
May 16, 6:24 PM MDTSpecial Weather StatementLBFDeuel51 min
May 16, 7:31 PM MDTSevere Thunderstorm WarningLBFThomas59 min
May 16, 7:49 PM MDTSpecial Weather StatementLBFKeith41 min
May 16, 7:56 PM MDTSpecial Weather StatementLBFPerkins49 min
May 16, 8:28 PM MDTSpecial Weather StatementLBFThomas62 min
May 16, 8:47 PM MDTSpecial Weather StatementLBFLogan, Thomas58 min
May 16, 9:24 PM MDTSpecial Weather StatementLBFLincoln51 min
May 16, 9:26 PM MDTSpecial Weather StatementLBFCuster49 min
May 16, 9:51 PM MDTSpecial Weather StatementLBFFrontier39 min
May 16, 10:01 PM MDTSpecial Weather StatementLBFCuster44 min
May 16, 10:30 PM MDTSpecial Weather StatementLBFBrown45 min
May 17, 6:05 AM MDTSpecial Weather StatementLBFHolt40 min
May 17, 9:36 AM MDTSpecial Weather StatementLBFAntelope9 min
May 17, 5:58 PM MDTSpecial Weather StatementLBFLoup32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.